Liouville type theorems, monotonicity results and a priori bounds for positive solutions of elliptic systems. (English) Zbl 1165.35360

From the introduction: This paper is a contribution to the study of boundary value problems for systems of elliptic partial differential equations of the form
\[ \begin{cases} -\Delta u_1=f(x,u_1,u_2) &\text{in }\Omega,\\ -\Delta u_2= g(x,u_1,u_2) &\text{in }\Omega,\\ u_1=u_2=0 &\text{on }\partial\Omega, \end{cases} \tag{1} \] where \(u_1\), \(u_2\) are real-valued functions defined on a smooth bounded domain \(\Omega\) in \(\mathbb R^N\), \(N\geq 3\), and \(f\) and \(g\) are Hölder continuous functions defined in \(\overline{\Omega}\times\mathbb R\times\mathbb R\).
This type of systems has been extensively studied during the last two decades – see for example the survey paper [D. G. de Figueiredo, in: Ambrosetti, A. (ed.) et al., Proceedings of the 2nd school on nonlinear functional analysis and applications to differential equations, ICTP, Trieste, Italy, April 21-May 9, 1997. Singapore: World Scientific. 122–152 (1998; Zbl 0955.35020)] and the references therein. One of the important questions is the existence of a priori bounds for positive smooth solutions of these systems.
It is well known that the existence of a priori bounds depends on the growth of the functions \(f\) and \(g\) as \(u_1\) and \(u_2\) go to infinity. In view of what is known for scalar equations, one expects that some polynomial (subcritical) growth is to be required. In fact such a restriction comes from the Sobolev imbedding theorems in dimension \(N\geq 3\). It is also known that a priori bounds are particularly interesting when superlinear equations are considered.
The simplest case of systems of type (1) – which is the only case in which a priori bounds have been studied up to now – is when the leading parts of \(f\) and \(g\) involve just pure powers of \(u_1\) and \(u_2\). More precisely, when \(f\) and \(g\) are such that (1) can be written in the form
\[ \begin{cases} -\Delta u_1= a(x)u_1^{\alpha_{11}}+ b(x)u_2^{\alpha_{12}}+ h_1(x,u_1,u_2),\\ -\Delta u_2= c(x)u_1^{\alpha_{21}}+ d(x)u_2^{\alpha_{22}}+ h_2(x,u_1,u_2), \end{cases}\tag{2} \]
where the exponents \(\alpha_{ij}\) are nonnegative real numbers, \(a(x)\), \(b(x)\), \(c(x)\), \(d(x)\) are nonnegative continuous functions on \(\overline{\Omega}\), and \(h_1,h_2\) are locally bounded functions such that uniformly in \(x\in\Omega\)
\[ \begin{cases} \displaystyle \lim_{|(u_1,u_2)|\to\infty} \big(a(x)u_1^{\alpha_{11}}+ b(x)u_2^{\alpha_{12}}\big)^{-1} |h_1(x,u_1,u_2)|=0,\\ \displaystyle \lim_{|(u_1,u_2)|\to\infty} \big(c(x)u_1^{\alpha_{21}}+ d(x)u_2^{\alpha_{22}}\big)^{-1} |h_2(x,u_1,u_2)|=0. \end{cases} \tag{3} \]
The method used here in order to obtain the a priori bounds, the so-called blow-up method, was introduced in [B. Gidas and J. Spruck, Commun. Partial Differ. Equations 6, 883–901 (1981; Zbl 0462.35041)] to treat the scalar case. Let us note that the blow-up method itself depends on results of nonexistence of positive solutions of equations and systems in the whole space or in a half-space. Such results are usually referred to as Liouville type theorems – see Section 2.
Our main result unifies and extends the previous results on a priori bounds for (2). In addition, it allows more general nonlinearities in systems of type (1), namely mixed powers of \(u_1\) and \(u_2\) in the principal part of the nonlinearities \(f\) and \(g\).


35J57 Boundary value problems for second-order elliptic systems
35B45 A priori estimates in context of PDEs
35J60 Nonlinear elliptic equations
Full Text: DOI HAL


[1] Alexandrov, A.D.: A characteristic property of the spheres. Ann. Mat. Pura Appl. 58, 303–354, (1962) · Zbl 0107.15603
[2] Alves, C., de Figueiredo, D.G.: Nonvariational elliptic systems. Discr. Cont. Dyn. Systems 8(2), 289–302 (2002) · Zbl 1162.35356
[3] Amann, H.: Fixed point equation and nonlinear eigenvalue problems in ordered Banach spaces. SIAM Review 18, 620–709 (1976) · Zbl 0345.47044
[4] Amann, H.: On the number of solutions of nonlinear equations in ordered Banach spaces. J. Funct. Anal. 14, 349–381 (1973) · Zbl 0263.47043
[5] Bandle, C., Essen, M.: On positive solutions of Emden equations in cones. Arch. Rat. Mech. Anal. 112(4), 319–338 (1990) · Zbl 0727.35051
[6] Berestycki, H., Caffarelli, L., Nirenberg, L.: Further qualitative properties for elliptic equations in unbounded domains. Dedicated to Ennio De Giorgi. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 25(1–2), 69–94 (1997) · Zbl 1079.35513
[7] Berestycki, H., Nirenberg, L., Varadhan, S.R.S.: The principal eigenvalue and maximum principle for second order elliptic operators in general domains. Comm. Pure Appl. Math 47(1), 47–92 (1994) · Zbl 0806.35129
[8] Birindelli, I., Mitidieri, E.: Liouville theorems for elliptic inequalities and inequations. Proc. Royal Soc. Edinburgh, 128A, 1217–1247 (1998) · Zbl 0919.35023
[9] Berestycki, H., Nirenberg, L.: On the method of moving planes and the sliding method. Bull. Soc. Brazil Mat. Nova Ser 22, 1–37 (1991) · Zbl 0784.35025
[10] Busca, J., Manasevich, R.: A Liouville type theorem for Lane-Emden systems. Indiana Univ. Math. J 51(1), 37–51 (2002) · Zbl 1033.35032
[11] Busca, J., Sirakov, B.: Symmetry results for semilinear elliptic systems in the whole space. J. Diff. Eq 163(1), 41–56 (2000) · Zbl 0952.35033
[12] Busca, J., Sirakov, B.: Harnack type estimates for nonlinear elliptic systems and applications. Ann. Inst. H. Poincare, Anal. Non. Linéaire 21, 543–590 (2005) · Zbl 1127.35332
[13] Cabre, X.: On the Alexandrov-Bakelman-Pucci estimate and the reversed Hölder inequality for solutions of elliptic and parabolic equations. Comm. Pure and Appl. Math 48, 539–570 (1995) · Zbl 0828.35017
[14] Cabre, X.: Topics in regularity and qualitative properties of solutions of nonlinear elliptic equations. Discr. Cont. Dyn. Syst 8(2), 331–359 (2002) · Zbl 1003.35053
[15] Chen, W.X., Li, C.: Classification of solutions of some nonlinear elliptic equations, Duke Math. J 63, 615–623 (1991)
[16] Clement, Ph., de Figueiredo, D.G., Mitidieri, E.: Positive solutions of semilinear elliptic systems. Comm. Part. Diff. Eq 17, 923–940 (1992) · Zbl 0818.35027
[17] Dancer, E.N.: Some notes on the method of moving planes. Bull. Austral. Math. Soc 46, 425–434 (1992) · Zbl 0777.35005
[18] de Figueiredo, D.G.: Monotonicity and symmetry of solutions of elliptic systems in general domains. NoDEA 1, 119–123 (1994) · Zbl 0822.35039
[19] de Figueiredo, D.G.: Semilinear elliptic systems. Nonl. Funct. Anal. Appl. Diff. Eq. World Sci. Publishing, River Edge, 1998 pp. 122–152 · Zbl 0955.35020
[20] de Figueiredo, D.G., Felmer, P.: A Liouville-type theorem for elliptic systems. Ann. Sc. Norm. Sup. Pisa 21, 387–397 (1994) · Zbl 0820.35042
[21] de Figueiredo, D.G., Lions, P.-L., Nussbaum, R.: A priori estimates and existence of positive solutions of semilinear elliptic equations. J. Math. Pures Appl 61, 41–63 (1982) · Zbl 0452.35030
[22] Gidas, B.: Symmetry properties and isolated singularities of positive solutions of nonlinear elliptic equations. Lect. Notes on Pure Appl. Math 54, 255–273 (1980) · Zbl 0444.35038
[23] Gidas, B., Ni, W.M., Nirenberg, L.: Symmetry and related properties via the maximum principle. Comm. Math. Phys 6, 883–901 (1981) · Zbl 0425.35020
[24] Gidas, B., Spruck, J.: A priori bounds for positive solutions of nonlinear elliptic equations. Comm. Part. Diff. Eq. (6), 883–901 (1981) · Zbl 0462.35041
[25] Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order, 2nd edition, Revised Third Printing, Springer Berlin Heidelberg 1998 · Zbl 1042.35002
[26] Hulshof, J., van der Vorst, R.C.A.M.: Differential systems with strongly indefinite variational structure. J. Funct. Anal 114, 32–58 (1993) · Zbl 0793.35038
[27] Krasnoselskii, M.A.: Positive solutions of operator equations, P. Noordhoff, Groningen.
[28] Krylov: Nonlinear elliptic and parabolic equations of second order. Coll. Math. and its Appl. (1987)
[29] Laptev, G.G.: Absence of global positive solutions of systems of semilinear elliptic inequalities in cones. (Russian) Izv. Ross. Akad. Nauk Ser. Mat. 64(6), 107–124, (2000); translation in Izv. Math. 64(6), 1197–1215 (2000) · Zbl 1013.35041
[30] Mitidieri, E.: Non-existence of positive solutions of semilinear elliptic systems in \(\mathbb{R}\)N. Quaderno Matematico 285, (1992)
[31] Mitidieri, E.: Non-existence of positive solutions of semilinear elliptic systems in \(\mathbb{R}\)N. Diff. Int. Eq 9(3), 465–479 (1996) · Zbl 0848.35034
[32] Mitidieri, E., Pohozaev, S.: A priori estimates and the absence of solutions of nonlinear partial differential equations and inequalities. Tr. Mat. Inst. Steklova 234, 1–384 (2001) · Zbl 1074.35500
[33] Montenegro, M.S.: Criticalidade, superlinearidade e sublinearidade para sistemas elípticos semilineares, Tese de Doutoramento, Unicamp (1997)
[34] Nussbaum, R.: Positive solutions of nonlinear elliptic boundary value problems. J. Math. Anal. Appl 51, 461–482 (1975) · Zbl 0304.35047
[35] Serrin, J.: A symmetry theorem in potential theory. Arch. Rat. Mech. Anal 43, 304–318 (1971) · Zbl 0222.31007
[36] Serrin, J., Zou, H.: Non-existence of positive solutions of Lane-Emden systems. Diff. Int. Eq. 9(4) (1996), 635–653. · Zbl 0868.35032
[37] Sirakov, B.: Notions of sublinearity and superlinearity for nonvariational elliptic systems. Discrete Cont. Dyn. Syst. A13, 163–174 (2005) · Zbl 1119.35017
[38] Souto, M.A.S.: A priori estimates and and existence of positive solutions of nonlinear cooperative elliptic systems. Diff. Int. Eq. 8(5), 1245–1258 (1995) · Zbl 0823.35064
[39] Sweers, G.: Strong positivity in for elliptic systems. Math. Z. 209, 251–271 (1992) · Zbl 0738.35018
[40] Zou, H.: A priori estimates for a semilinear elliptic system without variational structure and their application. Math. Ann 323, 713–735 (2002) · Zbl 1005.35024
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.